Skip to content
My WebMD Sign In, Sign Up
Meds not working
avatar
TomJ45 posted:
I was diagnosed with type 2 diabetes early last year. I'm about 6 foot and weigh 200 lbs. I walk 5 to 7 miles a day and exercise in the evening. Even with the exercise and following a strict diet, my fasting blood glucose sometimes goes as high as 300. I currently take 1 dose (1 gram) of Metformin and two Glipizide 5mg every day. My glucose average is 170 fasting. Any one have any suggestions? My GP just keeps pushing new meds.
Reply
 
avatar
dianer01 responded:
Hi Tom,

When was the last time you worked with a diabetes educator or dietician? It may be time to look at your diet to see if there are areas you could make improvements. Small tweeks may make a big difference.

You may want to start a food diary along with your readings to see if particular meals affect you more or less than others. Be honest about your portion size, measure if necessary. This may help you figure where the problem is. There are times I will slip back into old food habits and from time to time really have to take a strong look at what I am putting in my mouth.
accelerate out of the corners
 
avatar
TomJ45 replied to dianer01's response:
Diane,
Thanks for the response. I am working with a dietician. It gets to be very confusing. She said that I should eat carbs in small portions and then also eat something that has protien to promote a slower breakdown of the carbs. She also said that I should back down on lifting weights as the liver could see that as stress and secrete more sugar to compensate. It's a catch 22. You have to exercise to keep the weight off, but not exercise too hard because it creartes stress which stimilates a need for sugar. My doctor wanted to add Januvia to the mix, but I've heard some bad things about that drug. The FDA had issued this http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm183800.htm (2009)
I've had two types of chemo, so I don't know if my pancreas is damaged or not. Oddly enough, the diabetes didn't occur until some time after the chemo and radiation treatments.
 
avatar
dianer01 replied to TomJ45's response:
I hear you on the exercise and higher numbers. I walk for exercise and immediately afterward, my numbers will be sometimes as high as 175 but if I don't exercise, my numbers will be higher all day long. Maybe if you did more repetitions at a lower weight?

There is a test which can be done to determine your pancreas function. I am sorry but I do not know the name but you may want to ask your doc about it. It is possible you need different meds than you are currently on.

Keep an eye on this thread, things get pretty slow on the weekends, it is possible that others will chime in with other good ideas.

di
accelerate out of the corners
 
avatar
TomJ45 replied to dianer01's response:
I appreciate the help.
Tom
 
avatar
Phototaker123 responded:
Just a thought, Tom...You may want to see an endocrinologist, if the medicines, strict diet, and exercise is not working. Possibly eating smaller meals, with some protein and carbs will help. I know if I don't eat, my blood sugars go up. You might be going too strict. Each diabetic is so different, so what might work for someone else might not work for you.

How many carbs are you eating at each meal? Do you have 3 meals and two snacks, like nuts, 1/2 an apple, in between? I kept trying different foods until I found what worked for me. Fruit sends my blood sugar up higher. If I have berries, I have to have a smaller amount of them. Look for hidden sugars in breads, pasta, etc. Get whole grain/wheat bread, pasta...no mashed potatoes, corn, or things like that until you are controlled. Then you can have a tiny red potato with your meal. My downfall has been two slices of bread a day. Some diabetics cannot handle that. Eat lots of vegetables, salads, with some protein for each meal.

Drink lots of water!

You might want to take a snack before you walk all those miles, unless your bs levels are up.

Good luck!
 
avatar
Phototaker123 replied to Phototaker123's response:
Sorry Tom, I didn't see the other replies from Diane and you.
 
avatar
TomJ45 replied to Phototaker123's response:
As I've said, I appreciate any info that I can get. It just seems that my readings are so erratic. I took it this afternoon after a lunch of turkey and two slices of whole wheat bread. Two hours after, it was 262. I had dinner with some chicken tenders and vegetable medley. Two hours after that, it was 131. It would seem that any kind of bread is completely out of the question. What's stranger yet is my A1C was 6.5 a year ago. Now it's 7.2, from my understanding, not extremely high. but I've lost feeling in my fingertips and toes. This happened in a one night period about 3 months ago. One day I was fine the next day the feeling was gone. I went to a neurologist. Direct quote from the doctor; "there are a buzzillion things that could cause that". They did an MRI of my neck and found a small bone spur on C3. No relation to the loss of feeling.
 
avatar
Phototaker123 replied to TomJ45's response:
Tom, I was getting numbing in my right hand, the last two fingers. I would wake up to a numb hand every morning. It turns out that a few things may have been happening. One, I was using my computer keyboard incorrectly, and was diagnosed with tendonitis. I wore a supermarket bought brace on my hand when typing. The other thing I got was a pinched nerve in my upper back. Once that was alleviated, I've had less problems with the numbness. I do have mild arthritis in my neck, and I also had an xray to see how bad this was...He says I have "age related" arthritis...I'm 65...with the space getting smaller, causing more pressure on the nerves I believe. Anyhow, after Prednisone, which relieved the inflammation, ice packs for 20 min. on and off , and then heat after a couple days, I was better. A week after that, I went for a massage, and she found a knot in my upper back. I've had little problems with my arm after I got this massage. So yes...it could be higher blood sugar numbers OR something else going on.
 
avatar
betatoo replied to Phototaker123's response:
Tom, have you tried the sandwich rounds. These are 100 calories, have a moderate amount of carbs, and fiber. We have discussed them here before, and many people use them-may be an option.

At the same time the tingling as Photo says should be checked out. This often is the result of either repetitive motions over time or over strain in a single incident. I am having a problem with the second type today as I pulled something in the back while doing the second set of chin ups last night. So on with a couple of prescriptions for 6 days.

Good luck.
 
avatar
TomJ45 replied to betatoo's response:
I read something on the sandwich rounds. I'll give that a try, Thank you. As for the tingling and numbness in the feet and hands, that happened in a 24 hour period. The neurologist said that there is no common area in the spine that would cause that feeling in both areas. At least not anything short of a major injury. It's strange because when I wash my hands it feels like they are full of paper cuts. Never any discoloration or anything, just numbness or pain.
I don't know if you have chronic back problems from exercise, but I've been using an inversion table for years and it seems to help. The table usually costs about $150 to $200. Check with your doctor first because you're literally hanging by your feet. There could be an issue if you have blood pressure problems.
 
avatar
betatoo replied to TomJ45's response:
I have not had back pain in several years. Before that I had chronic pain related to an auto accident when 19 where I fractured 2 vertebrae, pulled the ribs out the sternum, and chipped the eye socket of my left eye. Eventually I was able to resume life without pain in my late 40's.


Helpful Tips

peripheral neuropathy
When peripheral neuropathy first started for me, I tried the prescription drug neurontin; it was mildly effective, but the side effects ... More
Was this Helpful?
2 of 7 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.